Heroin addiction, overdose, and death seem to be on the rise as those who have become addicted to opioid painkillers like hydrocodone and oxycodone switch to heroin when they are no longer able to fill their subscriptions.

What is Heroin Overdose?

A heroin overdose occurs when an individual ingests more heroin than the body system can process at a time. When an overdose occurs, it is often life-threatening and will require immediate and professional care. According to available heroin overdose statistics from the Center for Disease Control, a total of 10,574 people died from a heroin overdose in 2014. Of these 10,574 people, non-Hispanic white people between 18 and 44 years of age experienced the highest overdose deaths. Although men have usually been the major victims of a heroin overdose, there has been a substantial increment in the number of women abusing and overdosing on heroin since 2011.

Generally, the Center for Disease Control reports a 137 percent increase in drug overdose deaths since 2000, with opioid drugs in the lead. This considerable increment in opioid deaths is due to both increased opioid medication and heroin abuse and addiction.

Although heroin overdose can be fatal, if heroin overdose symptoms are noticed in time, and 911 or another emergency medical help is called, the life of the addict can be saved if they receive heroin overdose treatment. The World Health Organization noted that most heroin overdoses are nonfatal.

Heroin Overdose Signs and Symptoms

The signs of heroin overdose are those physical indications that occur when someone consumes too much heroin. The major indicators of an overdose are heroin injection marks on viens and reduction in breathing or stopped breathing. This is because opioids depress heart rates, and when consumed in large quantities, this trait becomes more pronounced. Some other symptoms of heroin overdose are:

  • Coma
  • Spasms or seizures
  • Low blood pressure
  • Pinpoint pupils
  • Nausea or vomiting
  • Discolored tongue
  • Delirium, disorientation or a confusion
  • Weak pulse
  • Extreme drowsiness or being unable to stay awake
  • Constipation

Heroin od can be fatal, so it is vital to seek medical help once these symptoms are noticed. These symptoms could manifest as quick as 10 minutes after ingestion if the heroin was injected.

How Much Heroin Does It Take to Overdose?

The risk of a heroin overdose is always high since it is obtained illegally, and there is no medically supported dose. It is also easy to overdose on heroin because it is an opioid, and opioids are easily overdosed on as a result of how they function in the body. The peripheral and central nervous systems, brain, and gastrointestinal tract are some of the opioid receptors that are available in the human body. These receptors are activated and slow down the body when an opioid substance is ingested. If the body is overwhelmed by opioids, these receptors become blocked and unable to perform other functions. A person’s breathing rate becomes slow or even stopped, which can lead to death. A heroin overdose is likely to occur when: any quantity of heroin that can activate this process is ingested.

How Can You Help An OD Person?

You can assist avert the fatal effect of an overdose by immediately calling 911 once you notice heroin overdose signs. The World Health Organization reports that although most people who use heroin are single, an overdose on heroin usually happens in the presence of a witness, usually a friend or family member. If you notice that a person who ingested heroin is exhibiting any of the symptoms and immediately seek help, then you can save them from a heroin overdose death.

Professional Heroin Ovedrose Treatment Options

Seeking professional medical help is the first step once an overdose occurs. These professionals can administer a heroin overdose antidote. Of course, it is always better to seek professional help before an overdose occurs. But for most people, an overdose is the wakeup call they need to realize they might have a heroin addiction problem. It is not advisable to try to detoxify on your own as it might lead to death. There are hospitals and centers that can help with ridding your body of heroin toxicity.